What’s New in the Patient Safety World

April 2010

Medication Events Related to Cancer Chemotherapy

 

 

Good timing related to our Patient Safety Tip of the Week for April 6, 2010 “Cancer Chemotherapy Accidents” – there is a good summary article just published that adds to our understanding of some of the patient safety dangers involved in cancer chemotherapy.

 

ISMP Canada has done a safety bulletin on Medication Incidents Involving Cancer Chemotherapy Agents, based on over 500 reports they received over a seven year period. They categorize them into seven main themes and provide brief examples for each theme and key contributing factors for each subtheme.

 

Under the theme “Scheduling the Patient’s Visit to Clinic for Treatment” they note that many chemotherapy regimens and protocols are multiphase and the timing of one cycle affects the timing of the next cycle. They caution that sometimes the scheduling is done in advance and when there are delays in one cycle, staff may forget to reschedule the next visit with the appropriate delay. As a result, patients may get the next cycle at an inappropriately early time.

 

Under the theme “Prescribing” they cite multiple subthemes and contributing factors such as miscalculation of body surface area, inconsistent documentation of past reactions to chemotherapy, complexity of chemotherapy protocols, and look-alike/sound-alike protocol names (like “FOLFOX/FOLFIRI” or “Hyper-CVAD 2A/Hyper-CVAD 2B”).

 

Under the theme “Order Entry or Transcription” they cite use of dangerous abbreviations, look-alike/sound-alike medication names, lack of knowledge about chemotherapy agents, and duplicate therapies as issues.

 

The theme “Clinical Assessment and Communication of Treatment Changes” includes numerous examples of chemotherapy inadvertently given when it should have been postponed because of laboratory results (usually failure to verify such results before administering chemotherapy or assessing the wrong set of lab results or lack of a system for independent checks of lab work).

 

Under the theme “Dispensing” many of the typical medication errors are noted (wrong concentrations, incorrect rate because of incorrect pump selection, look-alike/sound-alike drug names or packaging similarities, etc.

 

The theme “Administration of Medication” includes incorrect patient, frequency, route, rate and omission of dose. Pump programming errors and other problems with pumps are a major factor in these.

 

The last theme “Monitoring” includes things like extravasation and leak of medication during infusion and such things as lack of patient education or understanding of risks and actions required.

 

 

References:

 

ISMP Canada Safety Bulletin. Medication Incidents Involving Cancer Chemotherapy Agents. ISMP Canada Safety Bulletin 2010; 10(1): 1-4 March 16, 2010

http://www.ismp-canada.org/download/safetyBulletins/ISMPCSB2010-01-CancerChemotherapyAgents.pdf

 

 

 

 

 

 

 

 

 

 

 


 


http://www.patientsafetysolutions.com

 

Home

 

Patient Safety Tip of the Week Archive

 

What’s New in the Patient Safety World Archive